Montana, 2015

Hail in Montana, June 17, 2015

June 17, 2015 · NWS BYZ · 8 events in 3 counties and zones

A moist easterly surface flow brought in fairly high dewpoints across the Billings Forecast Area. These dewpoints, combined with steep lapse rates, yielded an area of 1500-2500 J/KG of CAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A moist easterly surface flow brought in fairly high dewpoints across the Billings Forecast Area. These dewpoints, combined with steep lapse rates, yielded an area of 1500-2500 J/KG of CAPE. In addition, a low-level jet worked its way into Southeast Montana. This all contributed to a few strong and severe thunderstorms across South Central and Southeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 17, 3:58 PM MST, 52 minutes earlier.

Area forecast discussion, Jun 17, 3:58 PM MST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
458 PM MDT WED JUN 17 2015

.UPDATE...

THE FORECAST HAS BEEN UPDATED TO INCLUDE A SEVERE THUNDERSTORM
WATCH FOR PARTS OF SOUTH CENTRAL AND ALL OF SOUTHEAST MT UNTIL 11
PM MDT. SCATTERED STORMS ARE SLOWLY INTENSIFYING AS OF 5 PM MDT
AND THE DOWNSTREAM ENVIRONMENT IS CHARACTERIZED BY 500 TO 1000
J/KG OF MLCAPE AND 40-50 KT OF 0-6-KM BULK WIND SHEAR...SO A FEW
SEVERE STORMS ARE POSSIBLE. THE LIMITING FACTOR FOR A MORE ROBUST
EVENT COULD BE SURFACE DEWPOINTS WHICH ARE ONLY IN THE MID 40S TO
LOWER 50S F. SCHULTZ

&&

.SHORT TERM...VALID FOR THU AND FRI...

WEAK RIDGING AND RISING HEIGHTS HAVE BUILT ACROSS OUR FORECAST
AREA THIS AFTERNOON. THIS HAS RESULTED IN WARMER TEMPERATURES AT
THE SURFACE AND ALOFT. SATELLITE SHOWING MOSTLY SUNNY SKIES ACROSS
OUR CENTRAL AND EASTERN AREAS AS A WEAK CAP IS IN PLACE DUE TO
WARM AIR ALOFT. HOWEVER...SOME WEAK CONVECTION HAS DEVELOPED
ACROSS WHEATLAND COUNTY WITH SLIGHTLY STRONGER CONVECTION ACROSS
THE NORTH CENTRAL PORTIONS OF THE STATE. THIS STRONGER ACTIVITY IS
ASSOCIATED WITH A WEAK SURFACE FRONT THAT HAS SHIFTED SOUTH OUT OF
CANADA ALONG WITH AN AREA OF MOISTURE CONVERGENCE FROM FERGUS
COUNTY NORTH TO THE CANADIAN BORDER. ENSEMBLE MODELS CONTINUE TO
DEVELOP THUNDERSTORMS ACROSS OUR NORTHWEST AREAS AND MOVE THEM
SOUTHEAST ACROSS YELLOWSTONE COUNTY...AS WELL AS OUR EASTERN AREAS
WHERE THEY SHOW A CLUSTER OF THUNDERSTORMS FORMING ACROSS OUR
SOUTHEAST COUNTIES DURING THE EVENING. AS A RESULT...HAVE
INCREASED PRECIP CHANCES ACROSS OUR EASTERN AREAS. CAN'T RULE OUT
AN ISOLATED STRONG TO SEVERE THUNDERSTORM AGAIN THIS AFTERNOON AND
EVENING...ALTHOUGH CHANCES LOOK A BIT LESS THAN YESTERDAY. THE
ACTIVITY WILL SHIFT EAST INTO THE DAKOTAS AFTER MIDNIGHT LEAVING
JUST A 20-30 PERCENT CHANCE FOR A SHOWER/THUNDERSTORM ACROSS OUR
FAR EASTERN COUNTIES ADJACENT TO THE DAKOTA BORDERS.

THURSDAY WILL BRING BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS
AS A SURFACE LOW DEVELOPS ACROSS NORTHERN WYOMING SHIFTING A COOL
FRONT THROUGH THE AREA DURING THE EVENING. A DISTURBANCE WILL MOVE
ACROSS THE AREA WITH THUNDERSTORMS EXPECTED TO DEVELOP BY EARLY
AFTERNOON OVER THE HIGHER TERRAIN. A STRONG SOUTHEAST SURFACE FLOW
WILL ADVECT HIGHER DEWPOINTS INTO THE AREA. TEMPERATURES WILL WARM
INTO THE 80S...AND THIS COMBINED WITH STEEP LAPSE RATES AND
FAVORABLE WIND SHEAR WILL ALLOW FOR THE LIKELIHOOD OF SEVERE
THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA DURING THE AFTERNOON
AND EARLY EVENING WITH THE ACTIVITY CONTINUING LATE INTO THE
EVENING TOWARD THE DAKOTA BORDERS.

FOR FRIDAY...SOUTHWEST FLOW ALOFT RETURNS AS AN UPPER LEVEL
TROUGH APPROACHES THE PACIFIC NORTHWEST COAST. ANOTHER DISTURBANCE
WITHIN THE FLOW WILL MOVE ACROSS THE FORECAST AREA BRINGING
CONTINUED CHANCES FOR THUNDERSTORMS. BETTER DYNAMICS WILL HAVE
SHIFTED ACROSS EASTERN MONTANA INTO THE DAKOTAS AND THIS IS WHERE
THE MAIN FOCUS WILL BE FOR SEVERE ACTIVITY ALTHOUGH A STRONG STORM
WILL BE POSSIBLE ANYWHERE ACROSS THE FORECAST AREA. HOOLEY

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

EXTENDED FORECAST WILL BE A BATTLE BETWEEN A BUILDING RIDGE
ACROSS THE ROCKIES AND UPPER LEVEL IMPULSES RIDING THE TOP OF THE
RIDGE ACROSS MONTANA. FOR THE MOST PART...THE WEEKEND DOES FEATURE
BUILDING UPPER HEIGHTS WHICH WILL TEND TO SUPPRESS CONVECTION.
MID LEVEL TEMPERATURES CONTINUE TO WARM AS WELL WHICH WILL HELP
CAP THE ATMOSPHERE...ESPECIALLY THE FURTHER SOUTH YOU GO.
HOWEVER...SHORT WAVE ENERGY RIDING OVER THE TOP OF THE RIDGE WILL
BE A FACTOR AND WILL LIKELY PRODUCE WAVES OF STORMS THAT SOUTHERN
MONTANA WILL BE ON THE SOUTHERN EDGE OF. TIMING AND HOW DEEP THESE
WAVES PENETRATE IS TOO HARD TO PINPOINT NOW. HAVE LEFT IN SOME LOW
STORM CHANCES FOR MAINLY THE NORTHEAST PARTS OF THE REGION...WITH
SOUTHERN AREAS REMAINING DRY...BUT WILL HAVE TO BE WATCHED. FOR
TUESDAY INTO WEDNESDAY...STORM CHANCES WILL EXPAND ACROSS MOST
AREAS AS RIDGE SHIFTS EAST AND WE GET UNDER A SOUTHWEST FLOW.
TEMPERATURES WILL MOSTLY BE NEAR SEASONAL VALUES. THE HOTTEST DAY
UNDER THE RIDGE WILL LIKELY BE MONDAY..WHEN TEMPS COULD APPROACH
90 IN MANY AREAS. FRIEDERS

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL. THERE IS A RISK OF THUNDERSTORMS
INTO TONIGHT WHICH COULD RESULT IN SOME LOCAL MVFR CONDITIONS IN
HEAVY RAINFALL. STRONG WINDS AND HAIL ARE ALSO POSSIBLE WITH THE
MOST INTENSE CELLS THIS EVENING. FRIEDERS/SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    THU     FRI     SAT     SUN     MON     TUE     WED
-----------------------------------------------------------
BIL 056/085 061/083 055/080 055/080 057/085 058/083 059/080
    34/T    33/T    32/T    21/B    11/B    11/B    32/T
LVM 050/085 052/080 047/079 049/080 050/084 051/082 050/079
    34/T    23/T    31/B    11/B    11/B    11/B    22/T
HDN 056/088 060/085 056/081 055/082 056/087 058/085 058/081
    33/T    33/T    32/T    21/B    11/B    12/T    33/T
MLS 057/083 063/085 055/080 055/080 057/083 059/082 059/078
    43/T    43/T    32/T    21/B    22/T    22/T    33/T
4BQ 057/085 062/085 055/079 055/080 057/084 058/084 056/078
    43/T    33/T    43/T    21/B    22/T    22/T    33/T
BHK 054/078 059/081 054/078 053/077 054/079 057/079 057/075
    32/T    44/T    43/T    21/B    22/T    22/T    44/T
SHR 054/085 057/083 053/077 052/079 053/083 054/080 054/077
    33/T    33/T    32/T    31/B    11/U    11/B    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 30>33-36>38-57-58.
WY...SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 17, 3:59 PM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
459 PM MDT WED JUN 17 2015

MTZ028>042-056>058-063>068-WYZ098-099-182300-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
459 PM MDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL ARE POSSIBLE THROUGH THIS EVENING. THE GREATEST
RISK OF SEVERE THUNDERSTORMS IS OVER SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CONDITIONS ON THURSDAY APPEAR FAVORABLE FOR SCATTERED STRONG TO
SEVERE THUNDERSTORMS ACROSS THE REGION. LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL ARE THREATS WITH THESE STORMS. THERE IS
ALSO ANOTHER CHANCE OF STRONG TO SEVERE THUNDERSTORMS OVER PARTS
OF THE AREA ON FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 17, 3:52 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
452 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             LAVINA                  46.29N 108.94W
06/17/2015  M0.25 INCH       GOLDEN VALLEY      MT   PUBLIC

0445 PM     HAIL             1 S KLEIN               46.40N 108.55W
06/17/2015  M0.25 INCH       MUSSELSHELL        MT   COCORAHS

&&

LD
Special weather statement, Jun 17, 3:57 PM MST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
457 PM MDT WED JUN 17 2015

MTZ031-172345-
NORTHERN ROSEBUD MT-
457 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 454 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF HYSHAM...MOVING SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE LIKELY WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORSYTH...ROSEBUD...CARTERSVILLE AND VANANDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4624 10617 4590 10639 4619 10701 4630 10701
      4631 10703 4638 10703 4641 10701
TIME...MOT...LOC 2254Z 298DEG 39KT 4629 10696

HOOLEY
Local storm report, Jun 17, 4:18 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
518 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             6 W FORSYTH             46.27N 106.81W
06/17/2015  M0.25 INCH       ROSEBUD            MT   TRAINED SPOTTER

&&

WD
Local storm report, Jun 17, 4:29 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
529 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             10 E LAVINA             46.29N 108.72W
06/17/2015  M0.25 INCH       MUSSELSHELL        MT   COCORAHS

0450 PM     HAIL             5 SE KLEIN              46.35N 108.48W
06/17/2015  M0.25 INCH       MUSSELSHELL        MT   COCORAHS

&&

TNF
Special weather statement, Jun 17, 4:34 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
534 PM MDT WED JUN 17 2015

MTZ029>031-035-038-057-180030-
TREASURE MT-NORTHERN ROSEBUD MT-MUSSELSHELL MT-YELLOWSTONE MT-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
534 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY...

AT 532 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF BILLINGS
HEIGHTS TO 12 MILES WEST OF CUSTER...AND MOVING SOUTHEAST AT 25 MPH.

SOME STRONGER STORMS COULD BE CAPABLE OF DIME SIZE HAIL AND WIND
GUSTS UP TO 50 MPH. MOST STORMS WILL ONLY HAVE BRIEF HEAVY RAINFALL
AND ISOLATED PEA SIZED HAIL.

LOCATIONS IMPACTED INCLUDE...
BILLINGS...HARDIN...HYSHAM...CUSTER...WORDEN...BILLINGS WEST END...
BALLANTINE...BILLINGS HEIGHTS...LOCKWOOD...CROW AGENCY...SHEPHERD...
HUNTLEY...BIGHORN...ACTON...POMPEYS PILLAR...COMANCHE AND CROW INDIAN
RESERVATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS. DO NOT
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4552 10701 4547 10868 4612 10881 4638 10702
TIME...MOT...LOC 2332Z 329DEG 20KT 4593 10855 4611 10781

REIMER
Local storm report, Jun 17, 4:46 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
546 PM MDT WED JUN 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             LOCKWOOD                45.82N 108.42W
06/17/2015  M0.25 INCH       YELLOWSTONE        MT   TRAINED SPOTTER

            HEAVY RAIN

&&

TNF

The radar

The Billings radar (KBLX), 180 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Rosebud

When
June 17, 4:50 PM MST
Where
Rosebud County, 10.8 mi NNW of Brandenberg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.970, -106.280

Hail, Big Horn

When
June 17, 5:10 PM MST
Where
Big Horn County, 2.89 mi W of Kuehn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.830, -107.110

Hail, Powder River

When
June 17, 5:30 PM MST
Where
Powder River County, 15.99 mi WSW of Coalwood
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
45.670, -105.900

Hail, Powder River

When
June 17, 5:45 PM MST
Where
Powder River County, 11.1 mi SW of Coalwood
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
45.630, -105.760

The hail lasted about 40 minutes.

Hail, Powder River

When
June 17, 6:00 PM MST
Where
Powder River County, 2.07 mi N of Olive
Measured
1.75 in hail
Reported by
Public
Coordinates
45.560, -105.530

Hail, Powder River

When
June 17, 6:00 PM MST
Where
Powder River County, 2.81 mi N of Olive
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.570, -105.540

Hail, Powder River

When
June 17, 6:15 PM MST
Where
Powder River County, 1.61 mi WNW of Broadus
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
45.460, -105.450

Baseball size hail which resulted in a spotters car window breaking was reported.

Hail, Powder River

When
June 17, 6:30 PM MST
Where
Powder River County, 7.55 mi ESE of (4bq)broadus Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.370, -105.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 572712, 572713, 572715, 572714, 572716, 572717, 573071, 573074.